Medications are clearly beneficial. However, some medications may cause adverse physical effects for some people. About 5-10% of these adverse reactions are allergic, which means that the patient’s immune system overreacts to the drug.
Non-allergic reactions to medications are due to various causes. Symptoms of adverse reactions can vary, and such reactions can be triggered by almost any drug. These are not allergic reactions: the immune system is not involved, and patients may be able to take a lower dose of the same medicine. Non-allergic reactions may result from:
- an inability to tolerate certain medications. For instance, many people find that the antibiotic erythromycin causes gastrointestinal symptoms such as discomfort or diarrhea.
- an impaired ability to break down a drug over a typical course of time. This impaired excretion can be due to liver or kidney damage.
- Two or more drugs in the body at the same time, competing to be broken down via the same pathway and utilized. This may result in a higher level of one drug, and consequent side effects. For example, if erythromycin and the asthma drug theophylline are given at the same time, the level of theophylline will increase, which could trigger a seizure.
- a deficiency of the enzyme responsible for metabolizing the drug (this is a rare problem).
- a large dosage. Overdoses can be toxic and trigger symptoms, especially if given for a long period of time. For example, in large amounts over a period of time, the antibiotic vancomycin can damage hearing and kidney function.
Some people, especially those with asthma or sinus problems, have a sensitivity to aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen. Up to 19% of adult patients with asthma, and up to 40% of those with nasal polyps (growths) or chronic sinusitis, also experience aspirin sensitivity. This sensitivity is not a true allergic reaction, but symptoms can be severe. Those with aspirin or NSAID sensitivity may experience symptoms such as nasal congestion and a runny nose; itchy, watery or swollen eyes; cough; difficulty breathing or wheezing; or itchy red bumps called hives (urticaria) on the skin. In rare instances, severe reactions can result in shock.
If you have any unusual symptoms after taking a drug, make sure to inform your doctor. If your symptoms are severe, seek emergency medical help immediately.
Only a small percentage of patients exposed to a drug will develop a true allergic reaction. In part, this depends on the chemical nature of the drug. Drugs that commonly induce allergic reactions include penicillin and sulfa antibiotics, allopurinol (prescribed for gout), anti-seizure drugs, and anti-arrhythmia (heart) medications.
When a true allergy develops, the signs and symptoms depend on the part of the immune system that is reacting. The potentially most severe reaction occurs when an allergic person’s immune system produces the allergic antibody IgE in response to a drug. When the person’s body encounters the drug again, IgE allergic antibody bound to the mast cells results in an explosive release of histamine and other chemicals. This triggers symptoms of an allergic reaction, which may range from scattered hives to anaphylaxis (see below).
The chances of developing an allergic reaction may be increased if the drug is given frequently, in large doses, or by injection rather than by pill. The most important factor may be an inherited genetic tendency of the immune system to develop allergies. Contrary to popular myth, however, a family history of allergy to a specific drug does not mean that a patient has an increased chance of reacting to the same drug.
The most common allergic drug reaction is a measles-like rash (without hives) which typically occurs after several days to two weeks of treatment. This is most likely caused by specific immune cells in the skin which react to the drug. In most cases, only the skin is affected and the rash usually clears once the drug is discontinued. Contact your physician if such a rash develops. In severe cases, steroid (cortisone) treatment may be necessary. If the patient experiences itching, antihistamines may be helpful. Rarely, blisters develop in association with a drug rash. This is a sign of a serious complication, called erythema multiforme major (Steven-Johnsons syndrome), and should immediately be reported to your physician.
The most severe allergic reaction is anaphylaxis . Watch for any of the following symptoms alone or in combination after you take a drug: a sense of warmth, flushing, itching, hives, swelling in the throat, asthma or wheezing, lightheadness from low blood pressure, irregular heart rhythm, nausea or vomiting, abdominal cramping or shock. These symptoms require emergency attention, including an immediate injection of epinephrine (adrenaline). Rarely, if the reaction is not immediately treated with epinephrine, anaphylaxis can result in death.
Most anaphylactic reactions occur within one hour after the patient takes the drug. In 5-20% of cases, a recurrence of the anaphylactic reaction may occur up to several hours later. This is more common in patients who had a severe initial reaction. In patients at risk of anaphylaxis, the culprit, IgE antibody, was produced by the immune system in response to a prior exposure to the drug. As initial IgE production is gradual, many patients show no symptoms; others may develop itching and hives while taking the drug. It is very important to tell your doctor about any adverse reactions when you are taking a medication.
If you develop an unexpected reaction while on a medication, your doctor will consider several factors to determine if you are having a true allergic reaction to a medication, and if so, to which one. The physician will determine:
- whether the symptoms indicate an allergic reaction;
- which medications were recently introduced to the patient’s system;
- the tendency of the suspected drug(s) to induce an allergic reaction.
Most allergic reactions to medications occur within days to weeks after the initial dose. Drugs that have been tolerated for months rarely cause later reactions.
Currently, only limited tests are available to diagnose specific medication allergy. Allergy skin testing to determine the presence of IgE antibody is available for penicillin and insulin. Skin testing is sometimes done with other medications, but the results are not standardized.
If you have had a past reaction to a medication, can you receive it again? In most cases, you should receive an alternate drug in the future. However, in the case of penicillin, 70% of patients lose their allergy over five to 10 years. Specific skin testing can detect this allergy, and if the testing is negative, the patient can receive penicillin and its derivatives again. There is currently no test to predict the chance of developing recurrent rashes. In the case of rashes caused by the antibiotic ampicillin or a sulfa drug (used in AIDS patients), many patients can tolerate readministration if the drug is necessary, but this must be done carefully. If you have any history of a rash with blisters, you should never be prescribed the drug again.
If you have had any reactions to medications in the past, make sure to keep a personal record so any physicians treating you in the future can be well-informed. You should discuss with your doctor whether you need to also avoid related drugs and whether you need to wear a Medic-Alert tag to alert others of your drug allergy. Again, the single most important factor is to inform your physician of any unusual reactions you experience while taking a medication.